Format

Send to:

Choose Destination
See comment in PubMed Commons below
Liver Transpl. 2006 Mar;12(3):411-5.

A new side effect of immunosuppression: high incidence of hearing impairment after liver transplantation.

Author information

  • 1Department of Gastroenterology, Hepatology, and Endocrinology, Medical School Hannover, Hannover, Germany. rifai.k@gmx.de

Abstract

Little is known about hearing impairment in patients after organ transplantation. We conducted a single-center study to evaluate hearing impairment in patients after orthotopic liver transplantation (OLT). A questionnaire was sent to 695 adult patients after OLT to assess characteristics and course of auditory impairment. Risk factors such as ototoxic drugs were taken into consideration. Clinical follow-up, including immunosuppressive therapy, was analyzed in detail. The questionnaire was completed by 521 patients (75%). Hearing impairment was reported by 184 patients (35%). A total of 43 patients (8%) suffered from hearing abnormalities prior to OLT. The remaining 141 patients (27%) developed hearing impairment after transplantation. Main problems were hearing loss (52%), tinnitus (38%), and otalgia (30%). There was no association of post-OLT hearing disorders with age or known risk factors. In 43% of patients, onset of hearing impairment was within 2 yr post-OLT. Hearing loss was positively associated with tacrolimus immunosuppression in univariate (P < 0.05) and multivariate analysis (P < 0.02). Patients using a hearing aid received tacrolimus more frequently than cyclosporine (P < 0.05). In conclusion, subjective hearing impairment is frequent in patients after OLT and contributes to post-OLT morbidity. Calcineurin inhibitor-related neurotoxicity appears as a possible mechanism. Further prospective investigations with objective hearing tests are necessary to confirm these results and to evaluate the role of immunosuppression.

Copyright 2006 AASLD

PMID:
16456830
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for John Wiley & Sons, Inc.
    Loading ...
    Write to the Help Desk